The People's Perspective on Medicine

For Seniors, More Blood Pressure Medication Is Not Better

Increasing blood pressure medication at hospital discharge might do more harm than good for older people without heart disease.
Female healthcare worker checking the blood pressure of a senior woman during a home visit

Elevated blood pressure is a risk factor for heart attacks, strokes and kidney disease. Guidelines from the American Heart Association encourage aggressive antihypertensive treatment, even for older adults. Based on the SPRINT trial, people with hypertension are supposed to get their blood pressure below 130/80 at least, if not lower. Many individuals need more than one blood pressure medication to achieve this goal.

Who May Need Intensive Blood Pressure Medication?

Although older people frequently have elevated blood pressure and may need multiple medications to lower it, they may also be vulnerable to harm from such aggressive treatment. Researchers analyzed the outcomes of Veterans Health Administration patients over the age of 65 (JAMA Internal Medicine, online, Aug. 19, 2019). More than 4,000 of these people were hospitalized between 2011 and 2013 for noncardiac conditions.

Those who were discharged with higher-dose or additional blood pressure medication were judged to have received intensified treatment. Doctors may have been trying to prevent heart attacks and strokes in the future. Unfortunately, however, those discharged with more intensive blood pressure medication were more likely to be readmitted or to suffer serious adverse events.

The authors write in JAMA Internal Medicine that intensification of antihypertensive medications when people are discharged from the hospital

“is associated with short-term harms without long-term benefits and should generally be avoided in older adults hospitalized for noncardiac conditions.”

What Are the Short-Term Harms?

Intensive blood pressure treatment may be very appropriate in crisis situations such as a stroke or threatened stroke. On the other hand, previous research suggests that blood pressure medication may do more harm than good for low-risk patients with mild hypertension (JAMA Internal Medicine, Dec. 2018). Such individuals may experience dizzying low blood pressure or even fainting, electrolyte abnormalities and acute kidney injury. Significantly, this study did not distinguish between older and younger patients. However, older patients may be more likely to suffer serious side effects.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 169 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Blood Pressure Treatment
$2.00

Download these eight pages on the pros and cons of the various medicines used to lower blood pressure. Details on non-drug approaches to blood pressure control such as diet, supplements and special foods.

Blood Pressure Treatment
Citations
  • Anderson TS et al, "Clinical outcomes after intensifying antihypertensive medication regimens among older adults at hospital discharge." JAMA Internal Medicine, online, Aug. 19, 2019. doi:10.1001/jamainternmed.2019.3007
  • sheppard JP et al, "Benefits and harms of antihypertensive treatment in low-risk patients with mild hypertension." JAMA Internal Medicine, Dec. 2018. doi:10.1001/jamainternmed.2018.4684
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 10 comments
Comments
Add your comment

I was on lisinopril and got a very bad cough. This is the only medication I have ever taken, and I am 77 years old. My doctor had convinced me that my blood pressure was a little high 137/85. I finally convinced me Doctor, after taking it for 6 months, that it was the lisinopril causing the cough. He agreed and has put me on a very low dose ( 1/2 pill) of losartan 25mg. I have been on this for 5 months so far, with no side effects.

I have continued to take all my vitamins, exercise regularly, play golf, eat well, and am very active.
I hope to be off the losartan over time I feel the same as you, at Peoples Pharmacy, that the non-drug approach is better, and all blood pressure meds have side effects that might be worse than living with a little high pressure.
Thank you for your good work.

I’ve been on Lasix 40 and Toprol ER 75 for 20 years. I only take the Lasix 2x per week. I take the Toprol daily. Recently had a 140/90 BP reading at the medical office. My new primary care had a freak-out. I explained that I would not add another medication to my regimen. After discussions, my Toprol ER was increased to 100mg daily. So far so good.

My 35+-year MD retired, and these new folks are intent on having me do “polypharmacy” to control my BP to 130/80 or less. I’m a retired RN and not ignorant of the need for BP control. However, I refuse to keep adding medications to get my BP any lower. My kidney function labs are all WNL, as are my other testing results. My old MD and I were of the opinion that this 140/90-ish was MY normal, and we let it be. This is what works for me. Your mileage might differ.

BTW – I research any/all medications & procedures before submitting to anything. I also talk to my pharmacist before taking any new medications because pharmacists tend to know MUCH more about medications than physicians.

I have been taking three BP medications for years but now that I am older I wonder at the benefits of taking so many. My BP has been steady for years but recently I’ve experienced some symptoms of being lightheaded so I am wondering if I really need so many now.

Am new to this experience of being told my BP is too high. While I am working on diet, exercise, and other means to restore my health, I instinctively convinced my primary care cardiologist to take me down to 2.5mg of Norvasc generic. My argument was that kidney protection was my top concern and that the lower dosage should still benefit me by getting me out of the stroke danger zone. I was very pleased that he agreed. I remember you saying something about weighing the risks, and it is my gamble, after all. Life is a game of dice with Chess thrown in.

The suggested guidance People’s Pharmacy offers never steers us wrong. Thank you.

I absolutely agree that medications cause really bad side effects, but if the people were being “discharged with more intensive blood pressure medication,” maybe they were higher risk patients to begin with, and maybe it’s more likely that riskier patients would “be readmitted” or “suffer serious adverse events”, anyway.

Having said that, I do not want to minimize the toll medications take on the body.

I just want to remind folks that correlation does not indicate causation. That means that a correlation in the data does not always translate to determining the cause of why something is happening.

Interesting dilemma. What this article is saying is, despite a long history of emphasizing the necessity for blood pressure control, when you get older let it be.

I am 84. I have lived with high BP since I was 40. I have always had 2 or more BP medications. Now, as age takes over my Bp continues to be (too) high (190/85).

Given this article, I should let it be. Hard to accept!

Arnold, we agree that 190/85 is too high. The people in the study were being treated to get their blood pressure MUCH lower than that. Follow your doctor’s lead on this.

I was taking the maximum dose of lisinopril/HCTZ, but my blood pressure remained borderline high. The doctor I was seeing at the time added a low dose of amlodipine. My feet and ankles swelled up immediately, and I should have stopped the amlodipine but I didn’t. Later, she added a low dose of simvastatin, and that caused a number of adverse effects. It also started an overall decline in my health that I haven’t been able to recover from in the past 9.5 years.

I have had a couple of surgeries requiring overnight stays in a hospital. Before the hospital would let me leave, my blood pressure had to return to a normal reading. Sometimes, this would involve drugs being introduced through the IV lines. I always wondered if this is a safe practice.

Living in a residential facility, my father had no cardiovascular issues except occasional elevated BP. He was in his mid-90s. His doctor prescribed BP meds which caused him to become dizzy, even pass out, most often from defecation syncope. I was unsuccessful in advocating on his behalf. Whenever he fainted, they would call EMT and transport him to the emergency room where they would use IVs, etc. despite us begging them to call us first, as he recovered quite quickly. Ultimately, he contracted pneumonia and died at aged 96. He had a wonderful life and did not suffer at the end. A former marathoner, he was stilling walking 1000 miles/year into his mid-90s. However, only after his death, did his doctor admit to me that at a conference he had learned the negative side effects of the meds he had my dad on, and they were associated with dizziness, falls, and syncope.

* Be nice, and don't over share. View comment policy^